MAUDE Adverse Event Report: ZIMMER GMBH ZNN, CMN LAG SCREW¸ 10.5 MM, 100 MM, INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER GMBH ZNN, CMN LAG SCREW¸ 10.5 MM, 100 MM, INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products and therapy date detail of product: item number 47249321110, item name z nail cpm 10mmx21.5cm 125 l, lot # 2623750.The manufacturer did not receive x-rays but received other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Additional information has been requested and is currently not available.Notes: the implantation and explantation dates are left empty as the device involved in this complaint is an instrument.Hence, no expiration date is captured, for the same reason.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that during explantation while the lag screws were removed, the attachment where the screwdriver is set on was damaged.To complete the procedure the same instrument was used with more force to remove the lag screw.
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
Dhr-review: ref#: 47-2495-100-10 lot#: 2944743 - yield: 90.- delivered: 88.- scrapped: 2.- reason for scrapped: scrapped due to welding marks on the surface.The device manufacturing quality records indicate that the released components met all requirements to perform as intended.Ref#: 47-2493-211-10 lot#: 2623750 - yield: 30 - delivered: 25 - scrapped: 5 - reason for scrapped: scratches on the surface the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: lag screw breakage event description: the incident occurred during explantation.The lag screw notches were broken during the removing process.To complete the procedure the same instrument was used with more force to remove the lag screw.Devices analysis: - visual examination: the nail, lag screw, cortical screw and a set screw were returned for investigation.The visual examination shows that the lag screw notches were completely broken.The broken two pieces were not returned for investigation.The location of the broken pieces is unknown.In addition it can be seen that some damages and scratches on the outer surface of the lag screw shaft.The set screw shows a tip deformation.No relevant damages on the cortical screw.Review of product documentation: all involved devices are intended for treatment.- surgical technique: the removal of the lag screw is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique."to remove the lag screw it is not necessary that the set screw is completely removed.Turn the set screw two turns backwards and make sure that the set screw is still engaged in the threads of the nail.It is recommended to use the lag screw cannula as guidance for the lag screw inserter while removing the lag screw.Assemble the lag screw inserter through the lag screw cannula into the lag screw.Use the compression device to push the lag screw cannula to the bone.Make sure the lag screw inserter is fully seated.Hand tighten the lag screw inserter with the 3.5mm hex screwdriver.If a secondary option is needed to remove the lag screw, the cm lag screw extraction device ref 00-2490-090-12 can be used.To use the cm lag screw extraction device, align its axis with the axis of the cm lag screw that is being explanted.The conical thread of the cm lag screw extraction device should then be engaged and rotated in a counter-clockwise motion into the exposed lateral threads of the cm lag screw that is being explanted.The rotation direction is counter-clockwise as the cm lag screw extraction device utilizes reverse-cutting flutes to enable mating to the cm lag screw.While rotating, a constant axial force must be applied to maintain the tool driving into the cm lag screw thread.While continuing to rotate the cm lag screw extraction device counter-clockwise, the cm lag screw that is being explanted will unseat from the bone and can be removed".- review of biocompatibility specification.In accordance with iso 10993-1 (2009) the zimmer natural nail system - cephalomedullary nail (cmn) is categorized as "implantable devices" with "tissue/bone" contact for more than 30 days (c - permanent).Biocompatibility evaluation aims to assure that the implanted device does not induce any kind of unexpected body reaction during the life time of the implant.For the biocompatibility evaluation of the zimmer natural nail system - cephalomedullary nail (cmn) we followed the guidelines of the iso 10993-1.Conclusion summary: it was reported that the notches of the lag screw broke off during removal of the znn system.The explanted devices were returned for investigation.The brekage of the lag screw notches can be confirmed.The broken pieces were not returned.The correct removal of the lag screw is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique 97-2493-002-00.There are possible causes for the breakage of the lag screw tabs during the removal of the znn nailing system: ¿ if the contact surface of the instrument and implant is too small, too high forces will be transmitted on the cams which lead to a fracture of this section.¿ excessive bone ingrowth onto the lag screw due to long in vivo time of the implant system, which makes high forces needed to remove the screw in a removal case.The in vivo time is unknown.¿ pathogenic bone diseases (e.G.Bone tumor) which affect mechanical properties of the bone (harder/ denser bone substance).However, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
ZNN, CMN LAG SCREW¸ 10.5 MM, 100 MM, INCLUDING SET SCREW
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8339182
Report Number0009613350-2019-00068
Device Sequence Number2229006
Product Code HSB
UDI-Device Identifier00889024298873
UDI-Public00889024298873
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberN/A
Device Catalogue Number47-2485-100-10
Device Lot Number2944743
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer05/09/2019
Initial Report FDA Received Date02/14/2019
Supplement Report FDA Received Date05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age68 YR